Arkansas, 2011

Drought in Arkansas, January 18 to 31, 2011

January 18 to 31, 2011 · NWS LZK · 4 events in 4 counties and zones

Severe drought conditions developed over parts of northern Arkansas soon after the middle of January.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe drought conditions developed over parts of northern Arkansas soon after the middle of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 18, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 18, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
552 AM CST TUE JAN 18 2011

.AVIATION...12Z TAF CYCLE

PRE FNTL TROF CURRENTLY WORKING THRU CNTRL AR...WITH IFR/LIFR
CONDS NOTED AHEAD OF IT. CONDS IMPROVE SOMEWHAT TO THE WEST WHERE
SFC WINDS HAVE INCRSD A BIT...MAINLY HOVERING BETWEEN IFR AND MVFR
LVLS. MAIN CDFNT NOW ENTERING NWRN AR WL MOVE THRU THE REST OF THE
FA LATER TODAY. INCRSG NWLY WINDS WL ALLOW VSBYS TO IMPROVE TO VFR
LVLS...BUT MVFR CIGS WL LINGER. CYCLONIC FLOW WL KEEP LOW CLOUDS
IN PLACE ACRS THE REGION THRU THE OVERNIGHT HRS AS WELL. /44/
&&

.PREV DISCUSSION... /ISSUED 458 AM CST TUE JAN 18 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
AREAS OF LIGHT RAIN ACROSS THE EASTERN HALF OF THE STATE...AHEAD OF
WEAK TROUGH MOVING THROUGH THE STATE. COLD FRONT ACROSS NORTHERN
ARKANSAS WILL MOVE THROUGH THE STATE TODAY...WITH RAIN ENDING FROM
WEST TO EAST. DUE TO THE MOISTURE ACROSS THE STATE...DENSE FOG HAS
DEVELOPED ACROSS THE SOUTHEAST HALF. HAVE ISSUED A DENSE FOG
ADVISORY THROUGH MID MORNING...AS IT WILL AFFECT THE MORNING COMMUTE.

HIGH PRESSURE WILL MOVE INTO THE STATE...BRINGING DRIER AND COOLER
CONDITIONS. HIGHS TODAY WILL FALL ACROSS THE NORTH DUE TO THE FRONT.
OVERNIGHT READINGS WILL BE IN THE 20S TO LOWER 30S...OR 10 TO 15
DEGREES COOLER THAN THIS MORNING.

THE COLDER AIR WILL SET UP FOR A WINTRY MIX AS ANOTHER FRONT MOVES
IN WEDNESDAY NIGHT INTO THURSDAY. THIS FRONT WILL BE
PROGRESSIVE...AND WILL NOT ALLOW MUCH MOISTURE RETURN. HAVE GONE
WITH SMALL POPS ACROSS THE NORTH FOR WEDNESDAY NIGHT. NORTHEAST
WINDS WILL KEEP COOLER TEMPERATURES NEAR THE SURFACE...AND WITH A
WARM LAYER ALOFT...FREEZING RAIN AND SLEET WILL MIX IN WITH RAINFALL.

DUE TO THE QUICK NATURE OF THE FRONT...THERE WILL BE A NARROW BAND
OF FREEZING RAIN/SLEET BEFORE A CHANGEOVER TO SNOW. WHILE THERE WILL
BE SOME ICING...IT WILL NOT BE A PROLONGED EVENT.

SNOW TOTALS WILL BE HIGHEST ACROSS THE HIGHER TERRAIN OF NORTHERN
ARKANSAS...WITH ONE TO THREE INCHES POSSIBLE. ACROSS CENTRAL
ARKANSAS...UP TO AN INCH WILL BE POSSIBLE. WITH MANY FACTORS
INVOLVED IN THIS SYSTEM...WILL CONTINUE TO HIGHLIGHT IN THE HWO.

COLDER AIR WILL FOLLOW THE FRONT FOR FRIDAY...AND WENT BELOW
GUIDANCE DUE TO EXPECTED SNOWFALL.

LONG TERM...SATURDAY THROUGH MONDAY

WEAK CLIPPER SYS WL PASS QUICKLY N OF THE REGION ON SAT...WITH JUST
SOME CLOUDS EXPECTED WITH IT. SLY FLOW WL RETURN TO THE REGION BY
SUN...WITH HIGH TEMPS GENERALLY IN THE 40S. ANOTHER STORM SYS WL
APCH THE AREA FM THE W SUN...BRINGING SMALL PRECIP CHCS MAINLY SUN
NGT AND EARLY MON. TEMPS PROFILES CONT TO INDC A RAIN/SNOW MIX FOR
NRN AND WRN AR SUN NGT INTO MON...WITH CONDS RMNG WARM ENOUGH FOR
JUST RAIN. DRIER AND COLDER AIR WL RETURN FOR THE FIRST PART OF NEXT
WEEK.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-FAULKNER-
GARLAND-GRANT-HOT SPRING-JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-
OUACHITA-PRAIRIE-PULASKI-SALINE-WHITE-WOODRUFF.
&&
Hazardous weather outlook, Jan 18, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE JAN 18 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL PERSIST ACROSS THE AREA INTO THE MID AND LATE
MORNING HOURS. VISIBILITIES WILL BE REDUCED TO LESS THAN A MILE IN
SOME LOCATIONS...ESPECIALLY OVER PARTS OF CENTRAL AND EASTERN
ARKANSAS. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 9 AM FOR AREAS
GENERALLY EAST OF THE HIGHWAY 67/167 AND INTERSTATE 30 CORRIDOR.

CONDITIONS WILL IMPROVE LATER THIS MORNING AS A COLD FRONT CONTINUES
TO WORK EASTWARD THROUGH THE STATE. NORTHWEST WINDS WILL BEGIN TO
USHER DRIER AIR INTO THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AFOREMENTIONED COLD FRONT WILL STALL ALONG THE GULF COAST AS A
STORM SYSTEM ARRIVES FROM THE SOUTHERN PLAINS LATE WEDNESDAY NIGHT
AND THURSDAY. THE SYSTEM WILL SPREAD MOISTURE INTO THE STATE...WITH
A WINTRY MIX OF PRECIPITATION EXPECTED.

BASED ON CURRENT DATA...PRECIPITATION SHOULD QUICKLY TRANSITION OVER
TO LIGHT SNOW TOWARD THE MISSOURI BORDER THURSDAY MORNING. RAIN WILL
GRADUALLY CHANGE TO LIGHT SNOW IN MUCH OF NORTHERN AND CENTRAL
ARKANSAS AS THE DAY PROGRESSES...WITH PRECIPITATION ENDING THURSDAY
EVENING.

SEVERAL INCHES OF SNOW COULD ACCUMULATE ACROSS NORTHERN PARTS OF THE
STATE BEFORE TAPERING OFF THURSDAY EVENING. LESSER AMOUNTS ARE
EXPECTED OVER CENTRAL ARKANSAS AS THE CHANGEOVER TO SNOW IS NOT
EXPECTED UNTIL LATER IN THE DAY ON THURSDAY...WITH UP TO AN INCH
POSSIBLE.

ACROSS THE SOUTHERN PART OF THE STATE...NOT MUCH PRECIPITATION IS IN
THE FORECAST GIVEN LIMITED MOISTURE. ALSO...TEMPERATURES SHOULD
REMAIN WARM ENOUGH TO KEEP ANY PRECIPITATION MAINLY IN THE FORM OF
RAIN...WITH SOME LIGHT SNOW MIXING IN BEFORE ENDING.

IT SHOULD BE NOTED THAT THE FORECAST COULD CHANGE AS LATER DATA IS
RECEIVED. STAY TUNED FOR LATER UPDATES TO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Izard

When
January 18, 6:00 AM CST to January 31, 11:59 PM CST
Where
Izard forecast zone
Reported by
Other Federal Agency
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Severe drought developed over southeastern Izard County soon after the middle of January.

Drought, Stone

When
January 18, 6:00 AM CST to January 31, 11:59 PM CST
Where
Stone forecast zone
Reported by
Other Federal Agency
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Severe drought developed over southeastern Stone County soon after the middle of January.

Drought, Van Buren

When
January 18, 6:00 AM CST to January 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Other Federal Agency

Severe drought developed over the southeastern half of Van Buren County soon after the middle of January.

Drought, Pope

When
January 18, 6:00 AM CST to January 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Other Federal Agency

Severe drought developed over the southeastern corner of Pope County soon after the middle of January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276935, 276936, 276937, 276938.